DoodleKisses.com

Labradoodle & Goldendoodle Forum

Hi everyone, 

My dog suffers from mild allergies, and our vet recommended that he take cyclosporine (or Atopica). My dog took this medication for about 1 year, and a year later, developed oral melanoma. I have read countless articles regarding the relationship between cyclosporine and cancer. Cyclosporine is an imuno-suppressant, and is used for to treat people who have undergone organ transplants. Has anyone else treated their dog with cyclosporine and later found that their dog developed cancer? 

Views: 130

Reply to This

Replies to This Discussion

I'm very sorry about your dog, Lauren. Prescribing a powerful immunosuppressant for mild allergies is inexcusable. I always advise people to consult a veterinary dermatology specialist if their dogs have allergies, as I have found that the GP vets are just not well-versed in either diagnosing or treating allergies. 

There are several serious immune mediated diseases for which cyclosporine is warranted and can be life-saving. However, there are better options for Atopic Dermatitis. 

Lauren, I am so sorry about your dog. I don't have any knowledge or experience to share, but appreciate you sharing so others, like me, can do some research if faced with this medication suggestion.

I am sorry to hear you and your doodle are now having to deal with oral melanoma.  What is the treatment for that? 

Beau started taking Atopica on October 30 for an auto-immune disorder (mural folliculitis).  He was losing a little hair when I took him in to the derm specialist to get a diagnosis for crusty skin in various place and around mouth, ear leather, etc. He was not really losing that much hair at that point, but after the diagnosis and the first oil bath and shampoo treatment his coat took a turn for the worse and started falling out like crazy! I felt like he had a reaction to the oil & shampoo treatment they asked me to use, but they looked at the labels and told me there was nothing harmful in them.  But I informed him that he had a reaction to a shampoo our groomer used several years ago, I had to take him back to have him re-shampooed with a mild oatmeal based shampoo and we never had any more issues at the groomer.  So when a vet tells me that it is safe, I do not understand how they think it is safe for every dog they use it on - especially allergy dogs that already have issues and reactions to various environmental things & etc. I get so mad and I feel like we are put in a place where we are damned if we do and damned if we don't follow their protocol!  I think I may have already been labeled "the wicked witch of the west" at the clinic because I just do not go along with everything they say and probably ask way more questions than they want to hear!  I went with a different oil & shampoo (one that another doodle owner used on their sebaceous dog and I think it has made a difference.  Today will be his 3rd oil bath and I am so hoping he responds to all the treatment sooner rather than later and pray there are no side effects from the Atopica or the antibiotic he is on.   

 

I'm sorry Beau if having skin problems.  Our Springer did also and had reactions to cortizone, but the dermatologist vet, was able to correctly prescribe the proper anti-biotic, shampoo, and spot medication.  I hope Beau responds as well as our Gordie did.

Thank you. Nancy.  I am staying positive. 

I am so sorry you're dealing with that! Skin problems are the worst! It's been over 2 years since Toby developed oral melanoma. We've spent over $20,000 and continue to spend thousands of dollars each year on supplements and ONCEPT (a vaccine to treat melanoma). Studies have shown that people who take cyclosporine have an increased risk of developing cancer, and some vets seem to think that Atopica can have the same effect on dogs.

RSS

 

 Support Doodle Kisses 


 

DK - Amazon Search Widget

© 2017   Created by Adina P.   Powered by

Badges  |  Report an Issue  |  Terms of Service